New Mexico, 2012Drought in New Mexico, September 1 to 30, 2012
September 1 to 30, 2012 · NWS EPZ · 9 events in 9 counties and zones
Severe(D2) drought conditions persisted across portions of Southwest New Mexico during the month of September as below normal rainfall once again occurred.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe(D2) drought conditions persisted across portions of Southwest New Mexico during the month of September as below normal rainfall once again occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 12:31 PM MST, 11 hours 29 minutes earlier.
Area forecast discussion, Aug 31, 12:31 PM MST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT FRI AUG 31 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING HOT MOSTLY DRY WEATHER TO SOUTHERN
NEW MEXICO AND WESTERN TEXAS THROUGH THE LABOR DAY HOLIDAY
WEEKEND WITH ONLY SLIGHT CHANCES FOR THUNDERSTORMS OVER THE HIGHER
MOUNTAINS. SOME INCREASE IN SHOWERS AND THUNDERSTORMS MAY OCCUR
LATER NEXT WEEK WHEN A WEAK COLD FRONT MOVES INTO THE REGION.
&&
.DISCUSSION...
UPPER RIDGE AXIS EXTENDS FROM NORTHEASTERN TO SOUTHWESTERN NEW
MEXICO AND THUS THROUGH THE CWA EARLY THIS AFTERNOON WITH AXIS
EXPECTED TO DEVELOP A MORE EAST TO WEST ORIENTATION BY LATER
SATURDAY. FLOW AROUND THE UPPER RIDGE WILL TRANSPORT MOSTLY DRY
CONTINENTAL AIR INTO THE REGION RESULTING IN PRECIPITABLE WATER
VALUES GENERALLY UNDER .75 INCH AND SURFACE DEWPOINTS LESS THAN
50 F OVER THE HOLIDAY WEEKEND. WARM AIR ALOFT WILL ALSO KEEP AIR
MASS STABLE WITH CAPES LESS THAN 300 J/KG MOST LOCATIONS. THUS
MOST OF THE REGION WILL REMAIN HOT AND DRY THROUGH TUESDAY WITH
ONLY SLIGHT CHANCES OF CONVECTION OVER THE HIGHER MOUNTAINS AND
NEAR THE ARIZONA BORDER. SUBSIDENCE AND ABUNDANT SUNSHINE WILL
ALSO KEEP TEMPERATURES AROUND 5 TO 10 DEGREES ABOVE NORMAL.
ON WEDNESDAY A VERY WEAK COLD FRONT DROPS SLOWLY SOUTHWARD INTO
THE CWA WITH BOUNDARY BECOMING ALMOST STATIONARY ACROSS THE CWA AS
IT DISSIPATES. EASTERLY FLOW ALONG AND BEHIND THE FRONT WILL
ADVECT LOW LEVEL MOISTURE BACK INTO THE REGION RESULTING IN
DEWPOINTS RISING TO NEAR 55 TO 60 AND AFTERNOON CAPES INCREASING
TO AROUND 500 TO 1000 J/KG. THUS CONVECTIVE ACTIVITY WILL SHOW
SOME INCREASE WEDNESDAY THROUGH FRIDAY. DESPITE THIS WILL KEEP
COVERAGE GENERALLY ISOLATED AS UPPER RIDGE AND ASSOCIATED LARGER
SCALE SUBSIDENCE AND WARM AIR ALOFT WILL REMAIN ACROSS NEW MEXICO
ACTING TO INHIBIT THUNDERSTORM ACTIVITY.
&&
.AVIATION....VALID 01/00Z-02/00Z.
VFR EXPECTED THROUGH THE PERIOD. SKC-FEW120. SFC WINDS 070-140 DEG
6-12 KTS.
&&
.FIRE WEATHER...
LITTLE CHANGE EXPECTED IN CONDITIONS THROUGH THE LABOR DAY WEEKEND
AS HIGH PRESSURE DOMINATES. A FEW ISOLATED THUNDERSTORMS MAY DEVELOP
OVER THE MOUNTAINS STARTING SUNDAY WITH INCREASING CHANCES TOWARD
THE MIDDLE OF NEXT WEEK FOR BOTH THE MOUNTAINS AND LOWLANDS AS SOME
LOW LEVEL MOISTURE GETS BROUGHT IN UNDER THE RIDGE. TEMPERATURES
FOR THE LOWLANDS WILL BE IN THE 90S WITH MINIMUM RELATIVE HUMIDITIES
UNDER 20 PERCENT THROUGH THE WEEKEND FOR THE LOWLANDS THEN GRADUALLY
STARTING TO COME UP FOR LATER NEXT WEEK. WINDS WILL REMAIN LIGHT AND
GENERALLY SOUTH TO SOUTHEASTERLY THROUGH SUNDAY BEFORE STARTING TO
BECOME MORE WESTERLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 96 70 97 71 / 0 0 0 0 0
SIERRA BLANCA 61 89 62 88 64 / 0 0 0 0 0
LAS CRUCES 62 94 63 97 65 / 0 0 0 0 0
ALAMOGORDO 62 94 63 94 65 / 0 0 0 0 0
CLOUDCROFT 47 77 47 77 49 / 0 10 10 10 0
TRUTH OR CONSEQUENCES 64 93 65 95 67 / 0 0 0 10 0
SILVER CITY 61 87 60 89 60 / 0 10 0 10 10
DEMING 63 94 64 96 66 / 0 0 0 0 10
LORDSBURG 62 95 63 96 65 / 0 0 0 10 10
WEST EL PASO METRO 71 95 72 96 73 / 0 0 0 0 0
DELL CITY 63 97 64 97 65 / 0 0 0 0 0
FORT HANCOCK 66 97 67 98 68 / 0 0 0 0 0
LOMA LINDA 64 89 65 89 65 / 0 10 0 0 0
FABENS 69 96 70 97 71 / 0 0 0 0 0
SANTA TERESA 67 95 68 96 70 / 0 0 0 0 0
WHITE SANDS HQ 64 95 65 95 67 / 0 0 0 0 0
JORNADA RANGE 59 93 60 94 62 / 0 0 0 0 0
HATCH 60 92 61 93 63 / 0 0 0 0 0
COLUMBUS 64 94 65 95 67 / 0 0 0 0 10
OROGRANDE 67 95 68 95 70 / 0 0 0 0 0
MAYHILL 50 86 50 84 55 / 0 10 0 10 0
MESCALERO 52 89 52 87 53 / 0 0 0 10 0
TIMBERON 54 85 54 83 55 / 0 0 0 10 0
WINSTON 55 87 56 89 57 / 0 10 0 10 10
HILLSBORO 62 90 63 92 63 / 0 10 0 10 10
SPACEPORT 62 93 63 94 65 / 0 0 0 0 0
LAKE ROBERTS 60 88 59 90 58 / 0 10 0 10 10
HURLEY 61 90 62 91 62 / 0 10 0 10 10
CLIFF 53 94 54 92 57 / 0 10 0 10 10
MULE CREEK 52 89 51 91 54 / 0 10 0 10 10
FAYWOOD 60 89 61 91 61 / 0 10 0 10 10
ANIMAS 58 95 59 95 61 / 0 0 0 10 10
HACHITA 59 94 60 95 62 / 0 0 0 0 10
ANTELOPE WELLS 59 92 60 92 62 / 0 0 0 0 10
CLOVERDALE 59 87 60 88 60 / 0 10 0 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Aug 31, 11:04 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1204 PM MDT FRI AUG 31 2012
NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1204 PM MDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPPER LEVEL HIGH
PRESSURE WILL CONTINUE TO KEEP US SUNNY WARM AND DRY THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY WARM AND DRY
WEATHER WILL CONTINUE SATURDAY THROUGH TUESDAY WITH ONLY SLIGHT
CHANCES OF THUNDERSTORMS OVER THE HIGHER MOUNTAINS. SOME INCREASE IN
SHOWER AND THUNDERSTORM ACTIVITY MAY OCCUR WEDNESDAY AND THURSDAY
AFTER A VERY WEAK COLD FRONT MOVES INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Southwest Desert/Mimbres Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued through the entire month for Luna County. The Deming Airport reported 0.75 inches of rain for the month which was 0.37 inches below normal.
Drought, Northern Dona Ana County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued through the month of September across the entire zone. The Cooperative Observer at Jornada Range reported 0.73 inches of rain which was 0.65 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the entire zone. The Cooperative Observer at New Mexico State University reported 2.07 inches of rain which was 0.79 inches above normal.
Drought, Central Tularosa Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The eastern half of the zone was in Severe(D2) drought through the month of September while the western half remained in Moderate(D1) drought. The Cooperative Observer at the White Sands National Monument reported 0.87 inches of rain which was 0.40 inches below normal.
Drought, Southern Tularosa Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern half of the zone was in Severe(D2) drought through the month of September while the south remained in Moderate(D1) drought. The Orogrande Cooperative Observer reported 1.67 inches of rain which was 0.24 inches above normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought for the month of September.
Drought, Sacramento Mountains Above 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month of September for the entire zone. The Cooperative Observer in Cloudcroft reported 2.74 inches of rain which was 0.30 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought for the month of September.
Drought, Otero Mesa
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month for the entire zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414127, 414128, 414129, 414130, 414131, 414132, 414133, 414134, 414135.